doi: 10.3934/mcrf.2021050
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Existence and uniqueness for variational data assimilation in continuous time

School of Mathematical, Physical, and Computational Sciences, University of Reading, Reading RG6 6AX, United Kingdom

Received  August 2020 Revised  May 2021 Early access October 2021

Fund Project: The author was supported by the UK Engineering and Physical Sciences Research Council under grant agreement EP/L012669/1. Fruitful discussions with Horatio Boedihardjo, Tobias Kuna, and Dan Crisan are gratefully acknowledged

A variant of the optimal control problem is considered which is nonstandard in that the performance index contains "stochastic" integrals, that is, integrals against very irregular functions. The motivation for considering such performance indices comes from dynamical estimation problems where observed time series need to be "fitted" with trajectories of dynamical models. The observations may be contaminated with white noise, which gives rise to the nonstandard performance indices. Problems of this kind appear in engineering, physics, and the geosciences where this is referred to as data assimilation. The fact that typical models in the geosciences do not satisfy linear growth nor monotonicity conditions represents an additional difficulty. Pathwise existence of minimisers is obtained, along with a maximum principle as well as preliminary results in dynamic programming. The results also extend previous work on the maximum aposteriori estimator of trajectories of diffusion processes.

Citation: Jochen Bröcker. Existence and uniqueness for variational data assimilation in continuous time. Mathematical Control and Related Fields, doi: 10.3934/mcrf.2021050
References:
[1]

M. Bardi and I. Capuzzo-Dolcetta, Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations, Systems & Control: Foundations & Applications, Birkhäuser Boston, Inc., Boston, MA, 1997. doi: 10.1007/978-0-8176-4755-1.

[2]

F. Clarke, Functional Analysis, Calculus of Variations and Optimal Control, vol. 264 of Graduate Texts in Mathematics, Springer, London, 2013. doi: 10.1007/978-1-4471-4820-3.

[3]

J. Derber, A variational continuous assimilation technique, Monthly Weather Review, 117 (1989), 2437-2446. 

[4]

G. Evensen, Data Assimilation. The Ensemble Kalman Filter, 2$^{nd}$ edition, Springer-Verlag, New York, 2009. doi: 10.1007/978-3-642-03711-5.

[5]

W. H. Fleming and H. M. Soner, Controlled Markov Processes and Viscosity Solutions, 2$^{nd}$ edition, Stochastic Modelling and Applied Probability, 25. Springer, New York, 2006.

[6]

H. Frankowska and A. Ochal, On singularities of value function for Bolza optimal control problem, J. Math. Anal. Appl., 306 (2005), 714-729.  doi: 10.1016/j.jmaa.2004.10.003.

[7] P. K. Friz and N. B. Victoir, Multidimensional Stochastic Processes as Rough Paths, Theory and applications. Cambridge Studies in Advanced Mathematics, 120. Cambridge University Press, Cambridge, 2010.  doi: 10.1017/CBO9780511845079.
[8]

O. Hijab, Asymptotic Bayesian estimation of a first order equation with small diffusion, Ann. Probab., 12 (1984), 890-902. 

[9] A. H. Jazwinski, Stochastic Processes and Filtering Theory, vol. 64 of Mathematics in Science and Engineering, Academic Press, 1970. 
[10] E. Kalnay, Atmospheric Modeling, Data Assimilation and Predictability, 1$^{nd}$ edition, Cambridge University Press, 2001. 
[11]

A. Krener, The convergence of the minimum energy estimator, In New Trends in Nonlinear Dynamics and Control and their Applications, Lect. Notes Control Inf. Sci., Springer, Berlin, 295 (2003), 187–208.

[12]

R. E. Mortensen, Maximum-likelihood recursive nonlinear filtering, J. Optim. Theory Appl., 2 (1968), 386-394.  doi: 10.1007/BF00925744.

[13]

G. Nakamura and R. Potthast, Inverse Modeling, IOP Expanding Physics. IOP Publishing, Bristol, 2015. doi: 10.1088/978-0-7503-1218-9.

[14]

L. C. G. Rogers, Least-action Filtering, preprint, 2013, arXiv: 1301.5157.

[15]

A. Sage, Optimum Systems Control, Prentice-Hall, Englewood Cliffs, NJ, 1968.

[16]

E. D. Sontag, Mathematical Control Theory. Deterministic Finite-Dimensional Systems, 2$^{nd}$ edition, Texts in Applied Mathematics, 6, Springer-Verlag, New York, 1998. doi: 10.1007/978-1-4612-0577-7.

[17]

R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, 2$^{nd}$ edition, Applied Mathematical Sciences, 68, Springer-Verlag, New York, 1997. doi: 10.1007/978-1-4612-0645-3.

[18]

Y. Tremolet, Accounting for an imperfect model in 4d-var, Quarterly Journal of the Royal Meteorological Society, 132 (2006), 2483-2504. 

[19]

J. Yong and X. Y. Zhou, Stochastic Controls, Hamiltonian Systems, and HJB Equations, vol. 43 of Applications of Mathematics, Springer-Verlag, New York, 1999. doi: 10.1007/978-1-4612-1466-3.

[20]

O. Zeitouni and A. Dembo, A maximum a posteriori estimator for trajectories of diffusion processes, Stochastics, 20 (1987), 221-246.  doi: 10.1080/17442508708833444.

[21]

O. Zeitouni and A. Dembo, An existence theorem and some properties of maximum a posteriori estimators of trajectories of diffusions, Stochastics, 23 (1988), 197-218.  doi: 10.1080/17442508808833490.

[22]

O. Zeitouni and A. Dembo, A change of variables formula for Stratonovich integrals and existence of solutions for two-point stochastic boundary value problems, Probab. Theory Related Fields, 84 (1990), 411-425.  doi: 10.1007/BF01197893.

show all references

References:
[1]

M. Bardi and I. Capuzzo-Dolcetta, Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations, Systems & Control: Foundations & Applications, Birkhäuser Boston, Inc., Boston, MA, 1997. doi: 10.1007/978-0-8176-4755-1.

[2]

F. Clarke, Functional Analysis, Calculus of Variations and Optimal Control, vol. 264 of Graduate Texts in Mathematics, Springer, London, 2013. doi: 10.1007/978-1-4471-4820-3.

[3]

J. Derber, A variational continuous assimilation technique, Monthly Weather Review, 117 (1989), 2437-2446. 

[4]

G. Evensen, Data Assimilation. The Ensemble Kalman Filter, 2$^{nd}$ edition, Springer-Verlag, New York, 2009. doi: 10.1007/978-3-642-03711-5.

[5]

W. H. Fleming and H. M. Soner, Controlled Markov Processes and Viscosity Solutions, 2$^{nd}$ edition, Stochastic Modelling and Applied Probability, 25. Springer, New York, 2006.

[6]

H. Frankowska and A. Ochal, On singularities of value function for Bolza optimal control problem, J. Math. Anal. Appl., 306 (2005), 714-729.  doi: 10.1016/j.jmaa.2004.10.003.

[7] P. K. Friz and N. B. Victoir, Multidimensional Stochastic Processes as Rough Paths, Theory and applications. Cambridge Studies in Advanced Mathematics, 120. Cambridge University Press, Cambridge, 2010.  doi: 10.1017/CBO9780511845079.
[8]

O. Hijab, Asymptotic Bayesian estimation of a first order equation with small diffusion, Ann. Probab., 12 (1984), 890-902. 

[9] A. H. Jazwinski, Stochastic Processes and Filtering Theory, vol. 64 of Mathematics in Science and Engineering, Academic Press, 1970. 
[10] E. Kalnay, Atmospheric Modeling, Data Assimilation and Predictability, 1$^{nd}$ edition, Cambridge University Press, 2001. 
[11]

A. Krener, The convergence of the minimum energy estimator, In New Trends in Nonlinear Dynamics and Control and their Applications, Lect. Notes Control Inf. Sci., Springer, Berlin, 295 (2003), 187–208.

[12]

R. E. Mortensen, Maximum-likelihood recursive nonlinear filtering, J. Optim. Theory Appl., 2 (1968), 386-394.  doi: 10.1007/BF00925744.

[13]

G. Nakamura and R. Potthast, Inverse Modeling, IOP Expanding Physics. IOP Publishing, Bristol, 2015. doi: 10.1088/978-0-7503-1218-9.

[14]

L. C. G. Rogers, Least-action Filtering, preprint, 2013, arXiv: 1301.5157.

[15]

A. Sage, Optimum Systems Control, Prentice-Hall, Englewood Cliffs, NJ, 1968.

[16]

E. D. Sontag, Mathematical Control Theory. Deterministic Finite-Dimensional Systems, 2$^{nd}$ edition, Texts in Applied Mathematics, 6, Springer-Verlag, New York, 1998. doi: 10.1007/978-1-4612-0577-7.

[17]

R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, 2$^{nd}$ edition, Applied Mathematical Sciences, 68, Springer-Verlag, New York, 1997. doi: 10.1007/978-1-4612-0645-3.

[18]

Y. Tremolet, Accounting for an imperfect model in 4d-var, Quarterly Journal of the Royal Meteorological Society, 132 (2006), 2483-2504. 

[19]

J. Yong and X. Y. Zhou, Stochastic Controls, Hamiltonian Systems, and HJB Equations, vol. 43 of Applications of Mathematics, Springer-Verlag, New York, 1999. doi: 10.1007/978-1-4612-1466-3.

[20]

O. Zeitouni and A. Dembo, A maximum a posteriori estimator for trajectories of diffusion processes, Stochastics, 20 (1987), 221-246.  doi: 10.1080/17442508708833444.

[21]

O. Zeitouni and A. Dembo, An existence theorem and some properties of maximum a posteriori estimators of trajectories of diffusions, Stochastics, 23 (1988), 197-218.  doi: 10.1080/17442508808833490.

[22]

O. Zeitouni and A. Dembo, A change of variables formula for Stratonovich integrals and existence of solutions for two-point stochastic boundary value problems, Probab. Theory Related Fields, 84 (1990), 411-425.  doi: 10.1007/BF01197893.

[1]

Stefan Doboszczak, Manil T. Mohan, Sivaguru S. Sritharan. Pontryagin maximum principle for the optimal control of linearized compressible navier-stokes equations with state constraints. Evolution Equations and Control Theory, 2022, 11 (2) : 347-371. doi: 10.3934/eect.2020110

[2]

Huaiqiang Yu, Bin Liu. Pontryagin's principle for local solutions of optimal control governed by the 2D Navier-Stokes equations with mixed control-state constraints. Mathematical Control and Related Fields, 2012, 2 (1) : 61-80. doi: 10.3934/mcrf.2012.2.61

[3]

Guy Barles, Ariela Briani, Emmanuel Trélat. Value function for regional control problems via dynamic programming and Pontryagin maximum principle. Mathematical Control and Related Fields, 2018, 8 (3&4) : 509-533. doi: 10.3934/mcrf.2018021

[4]

Hans Josef Pesch. Carathéodory's royal road of the calculus of variations: Missed exits to the maximum principle of optimal control theory. Numerical Algebra, Control and Optimization, 2013, 3 (1) : 161-173. doi: 10.3934/naco.2013.3.161

[5]

Xiao-Li Ding, Iván Area, Juan J. Nieto. Controlled singular evolution equations and Pontryagin type maximum principle with applications. Evolution Equations and Control Theory, 2021  doi: 10.3934/eect.2021059

[6]

Zaidong Zhan, Shuping Chen, Wei Wei. A unified theory of maximum principle for continuous and discrete time optimal control problems. Mathematical Control and Related Fields, 2012, 2 (2) : 195-215. doi: 10.3934/mcrf.2012.2.195

[7]

Torsten Lindström. Discrete models and Fisher's maximum principle in ecology. Conference Publications, 2003, 2003 (Special) : 571-579. doi: 10.3934/proc.2003.2003.571

[8]

Md. Haider Ali Biswas, Maria do Rosário de Pinho. A nonsmooth maximum principle for optimal control problems with state and mixed constraints - convex case. Conference Publications, 2011, 2011 (Special) : 174-183. doi: 10.3934/proc.2011.2011.174

[9]

Zhen Wu, Feng Zhang. Maximum principle for discrete-time stochastic optimal control problem and stochastic game. Mathematical Control and Related Fields, 2022, 12 (2) : 475-493. doi: 10.3934/mcrf.2021031

[10]

Omid S. Fard, Javad Soolaki, Delfim F. M. Torres. A necessary condition of Pontryagin type for fuzzy fractional optimal control problems. Discrete and Continuous Dynamical Systems - S, 2018, 11 (1) : 59-76. doi: 10.3934/dcdss.2018004

[11]

H. O. Fattorini. The maximum principle for linear infinite dimensional control systems with state constraints. Discrete and Continuous Dynamical Systems, 1995, 1 (1) : 77-101. doi: 10.3934/dcds.1995.1.77

[12]

Shaolin Ji, Xiaole Xue. A stochastic maximum principle for linear quadratic problem with nonconvex control domain. Mathematical Control and Related Fields, 2019, 9 (3) : 495-507. doi: 10.3934/mcrf.2019022

[13]

Yan Wang, Yanxiang Zhao, Lei Wang, Aimin Song, Yanping Ma. Stochastic maximum principle for partial information optimal investment and dividend problem of an insurer. Journal of Industrial and Management Optimization, 2018, 14 (2) : 653-671. doi: 10.3934/jimo.2017067

[14]

Shanjian Tang. A second-order maximum principle for singular optimal stochastic controls. Discrete and Continuous Dynamical Systems - B, 2010, 14 (4) : 1581-1599. doi: 10.3934/dcdsb.2010.14.1581

[15]

H. O. Fattorini. The maximum principle in infinite dimension. Discrete and Continuous Dynamical Systems, 2000, 6 (3) : 557-574. doi: 10.3934/dcds.2000.6.557

[16]

Alexandre J. Chorin, Fei Lu, Robert N. Miller, Matthias Morzfeld, Xuemin Tu. Sampling, feasibility, and priors in data assimilation. Discrete and Continuous Dynamical Systems, 2016, 36 (8) : 4227-4246. doi: 10.3934/dcds.2016.36.4227

[17]

Hancheng Guo, Jie Xiong. A second-order stochastic maximum principle for generalized mean-field singular control problem. Mathematical Control and Related Fields, 2018, 8 (2) : 451-473. doi: 10.3934/mcrf.2018018

[18]

Miaomiao Chen, Rong Yuan. Maximum principle for the optimal harvesting problem of a size-stage-structured population model. Discrete and Continuous Dynamical Systems - B, 2022, 27 (8) : 4619-4648. doi: 10.3934/dcdsb.2021245

[19]

Xiaomin Huang, Yanpei Jiang, Wei Liu. Freidlin-Wentzell's large deviation principle for stochastic integral evolution equations. Communications on Pure and Applied Analysis, , () : -. doi: 10.3934/cpaa.2022091

[20]

Carlo Orrieri. A stochastic maximum principle with dissipativity conditions. Discrete and Continuous Dynamical Systems, 2015, 35 (11) : 5499-5519. doi: 10.3934/dcds.2015.35.5499

2020 Impact Factor: 1.284

Metrics

  • PDF downloads (334)
  • HTML views (249)
  • Cited by (0)

Other articles
by authors

[Back to Top]